Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 46, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 19, 2005, 8:52 PM CDT for Douglas County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2005, 8:52 PM CDT (01:52 UTC)
- Expired
- Aug 19, 2005, 11:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Douglas County, KS
The radar
The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.9 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2093 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 200153
FFWTOP
KSC045-200445-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
852 PM CDT FRI AUG 19 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DOUGLAS COUNTY IN EAST CENTRAL KANSAS
* UNTIL 1145 PM CDT
* AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM AN AREA OF THUNDERSTORMS SPREADING OVER THE
WARNED AREA. EXPECT BETWEEN 1 AND 2 INCHES WITH LOCALLY MORE TO
FALL ACROSS MOST OF DOUGLAS COUNTY BY 10 PM.
* LOCATIONS IMPACTED INCLUDE...
LAWRENCE...
BALDWIN CITY...
CLINTON...
EUDORA...
LECOMPTON...
CLINTON LAKE...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 190 AND 203.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3906 9547 3904 9538 3905 9520 3900 9524
3898 9523 3896 9521 3895 9509 3875 9506
3874 9549 3904 9549
$$2 follow-up statements
000
WGUS73 KTOP 200228
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
927 PM CDT FRI AUG 19 2005
KSC045-200445-
DOUGLAS-
927 PM CDT FRI AUG 19 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 1145 PM CDT FOR DOUGLAS
COUNTY...
AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN OVER DOUGLAS COUNTY.
THE LAWRENCE AIRPORT RECEIVED THREE-QUARTERS INCH OF RAIN IN LESS
THAN 30 MINUTES BETWEEN 9 AND 930 PM...WITH ADDITIONAL RAIN EXPECTED
TO CONTINUE TOWARD MIDNIGHT.
LOCATIONS IMPACTED INCLUDE...
LAWRENCE...BALDWIN CITY...CLINTON...EUDORA...LECOMPTON AND CLINTON
LAKE.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 190 AND 203.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
LAT...LON 3906 9547 3904 9538 3905 9520 3900 9524
3898 9523 3896 9521 3895 9509 3875 9506
3874 9549 3904 9549
$$000
WGUS73 KTOP 200430
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1124 PM CDT FRI AUG 19 2005
KSC045-200434-
DOUGLAS-
1124 PM CDT FRI AUG 19 2005
...THE FLASH FLOOD WARNING FOR DOUGLAS COUNTY HAS BEEN CANCELLED...
AT 1124 PM CDT...COUNTY OFFICIALS REPORTED NO PROBLEMS OCCURRING FROM
THE THUNDERSTORMS WITH HEAVY RAINFALL. SCATTERED STORMS WILL
CONTINUE TO MOVE ACROSS THE COUNTY BUT ARE NOT EXPECTED TO CREATE
FLASH FLOODING. HOWEVER...PONDING OF WATER ON ROADWAYS AND LOW
SPOTS CAN STILL BE EXPECTED. LOCAL CREEKS AND STREAMS WILL CONTINUE
TO RUN HIGH. MOTORISTS ARE STILL URGED TO USE CAUTION.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 190 AND 203.
LAT...LON 3906 9547 3904 9538 3905 9520 3900 9524
3898 9523 3896 9521 3895 9509 3875 9506
3874 9549 3904 9549
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:50 PM CDT, 5 hours 2 minutes earlier.
Area forecast discussion, Aug 19, 3:50 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CDT FRI AUG 19 2005 .DISCUSSION... TONIGHT AND SATURDAY...LATEST SATELLITE IMAGERY AND PROFILERS SHOW A SHORTWAVE TROUGH ACROSS EASTERN COLORADO INTO WESTERN KANSAS. ANOTHER SHORTWAVE TROUGH WAS MOVING SOUTHEAST ACROSS THE NORTHERN PLAINS. SURFACE ANALYSIS HAD A NEARLY STATIONARY BOUNDARY ALONG AND NORTH OF INTERSTATE 70. SCATTERED STORMS HAVE DEVELOPED THROUGH THE AFTERNOON HOURS ALONG THIS BOUNDARY AND MOVED NORTH. STORMS OVER NORTH CENTRAL KANSAS HAVE BEEN FIRING AHEAD OF MESO LOW AND WESTERN KANSAS SHORTWAVE. DEW POINTS REMAIN HIGH IN THE LOW TO MID 70S WITH PRECIPITABLE WATER VALUES IN THE 180 TO 200 PERCENT RANGE. WATER VAPOR SHOWS A TROPICAL CONNECTION FROM MEXICO INTO SOUTHERN NEBRASKA AND SOUTHWEST IOWA. AIRMASS HAS CONTINUED TO DESTABILIZE WITH CAPES IN THE 3500 J/KG RANGE. EXPECT THUNDERSTORMS TO CONTINUE TO FIRE ALONG BOUNDARY THIS AFTERNOON AND EVENING. HAVE INCREASED POPS ESPECIALLY NORTH OF THE KANSAS TURNPIKE. 300 MB JET SETS UP TONIGHT WITH NORTHEAST KANSAS IN RIGHT ENTRANCE REGION WHICH WILL COMBINE WITH DIFFLUENT FLOW ACROSS NORTHEAST KANSAS AHEAD OF EJECTING SHORTWAVE TROUGH WILL MENTION HEAVY RAIN IN ZONES. HAVE GONE WITH FRONT MOVING SLOWLY SOUTHEAST ACROSS THE CWA TONIGHT AND SATURDAY. HAVE CONTINUED TO ORIENT THUNDERSTORM CHANCES ALONG AND SLIGHTLY NORTH OF THE FRONTAL BOUNDARY ACROSS SOUTHEAST KANSAS. HAVE DROPPED POPS NORTH DURING THE AFTERNOON. WINDS BACK IN ADVANCE OF A SECONDARY FRONT MOVING SOUTH ACROSS NEBRASKA INITIAL FRONT STALLED ACROSS SOUTHEAST KANSAS. WILL MAINTAIN POPS IN SOUTHEAST BUT DRY IN THE NORTH AS FORCING WITH THE BOUNDARY TO REMAIN NORTH OF THE CWA THROUGH THE AFTERNOON HOURS. SATURDAY NIGHT AND SUNDAY...FRONTOGENTIC FORCING AHEAD OF ANOTHER SHORTWAVE DROPPING SOUTHEAST FROM NEBRASKA WILL SLIDE SOUTHEAST INTO THE CWA DURING THE EVENING PROVIDING ANOTHER SLIGHT CHANCE FOR CONVECTION...WHICH WILL BE ACROSS MAINLY THE SOUTHWEST HALF OF THE CWA AFTER MIDNIGHT. ONLY A SLIGHT CHANCE FOR CONVECTION WILL LINGER ACROSS THE FAR SOUTHERN CWA SUNDAY AS BETTER DRYING BACKDOORS INTO THE CWA FROM THE NORTHEAST LATER IN THE DAY AND ESPECIALLY SUNDAY NIGHT AND MONDAY AS UPPER TROUGH AMPLIFIES IN THE EASTERN U.S. THIS WILL ALLOW DRIER AND MORE STABLE AIR TO SETTLE INTO EASTERN KANSAS. ALTHOUGH RETURN FLOW DOES SET UP...IT APPEARS TO AGGRESSIVE ON THE GFS AND PREFERRED THE SLOWER ECMWF VERSION WHICH WOULD BRING MOISTURE AND PRECIP CHANCES IN MORE TOWARDS THE LATE WEDNESDAY INTO FRIDAY TIMEFRAME...ESPECIALLY ACROSS THE NORTHERN CWA. WILL ONLY VERY SLOWLY EDGE HIGHS FROM THE LOW TO MID 80S ON MONDAY INTO THE UPPER 80S AND NEAR 90 ON THURSDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHCENTRAL...NORTHEAST AND EAST CENTRAL COUNTIES UNTIL 10 PM. &&
Hazardous weather outlook, Aug 19, 3:54 PM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 354 PM CDT FRI AUG 19 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-201000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...MARYSVILLE...OTTAWA AND TOPEKA 354 PM CDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS THE MAIN HAZARDS. IN ADDITION...LOCALLY HEAVY RAINFALL IS LIKELY WHICH WILL LEAD TO LOCALIZED FLOODING OF LOW LYING AREAS...STREETS AND UNDERPASSES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE AREA ON SATURDAY...ACROSS EAST CENTRAL KANSAS ON SUNDAY. THERE US A CHANCE FOR THUNDERSTORMS AGAIN WEDNESDAY NIGHT NORTH OF INTERSTATE 70. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Aug 19, 7:15 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST HERINGTON 38.67N 96.94W
08/19/2005 70 MPH DICKINSON KS FIRE DEPT/RESCUE
&&
ROGERSLocal storm report, Aug 19, 7:17 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
ISSUED BY NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
717 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST HERINGTON 38.67N 96.95W
08/19/2005 70 MPH DICKINSON KS NWS EMPLOYEE
&&
SFLocal storm report, Aug 19, 7:28 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
728 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 2 N WILSEY 38.67N 96.68W
08/19/2005 0.88 INCH MORRIS KS TRAINED SPOTTER
&&
STRASSBERGLocal storm report, Aug 19, 7:31 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
731 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL WILSEY 38.64N 96.68W
08/19/2005 1.00 INCH MORRIS KS TRAINED SPOTTER
&&
STRASSBERGSpecial weather statement, Aug 19, 7:47 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 747 PM CDT FRI AUG 19 2005 KSZ008>012-020>023-034>036-200146- BROWN-CLAY-CLOUD-DICKINSON-GEARY-MARSHALL-NEMAHA-OTTAWA-POTTAWATOMIE- REPUBLIC-RILEY-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... HIAWATHA...JUNCTION CITY...MANHATTAN AND MARYSVILLE 747 PM CDT FRI AUG 19 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 736 IS NO LONGER IN EFFECT... THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE SEVERE THUNDERSTORM WATCH... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD CLAY RILEY POTTAWATOMIE OTTAWA GEARY DICKINSON SOME CITIES NO LONGER UNDER THE SEVERE THUNDERSTORM WATCH... ABILENE JUNCTION CITY MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. KSZ024-026-037>040-054>056-058-059-200300- ANDERSON-COFFEY-DOUGLAS-FRANKLIN-JACKSON-JEFFERSON-LYON-MORRIS-OSAGE- SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...EMPORIA...LAWRENCE...OTTAWA AND TOPEKA 747 PM CDT FRI AUG 19 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 736 REMAINS IN EFFECT... THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... JACKSON JEFFERSON SHAWNEE WABAUNSEE DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... EMPORIA OTTAWA LAWRENCE TOPEKA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Aug 19, 8:41 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
841 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 5 SE MERIDEN 39.14N 95.50W
08/19/2005 1.00 INCH JEFFERSON KS LAW ENFORCEMENT
AT PERRY LAKE MARINA...REPORTED BY JEFFERSON COUNTY
SHERIFF.
0335 PM HAIL 5 SW MCLOUTH 39.14N 95.27W
08/19/2005 0.88 INCH JEFFERSON KS LAW ENFORCEMENT
REPORTED BY JEFFERSON COUNTY SHERIFF.
0356 PM HAIL TOPEKA 39.05N 95.68W
08/19/2005 0.75 INCH SHAWNEE KS OFFICIAL NWS OBS
PENNY SIZE HAIL WIND-BLOWN BY 55 KNOT WIND GUSTS AT
TOPEKA WEATHER SERVICE OFFICE.
0357 PM TSTM WND GST TOPEKA 39.05N 95.68W
08/19/2005 67 MPH SHAWNEE KS ASOS
KTOP ASOS MEASURED PEAK WIND OF 58 KNOTS AT 357PM.
0405 PM TSTM WND DMG TOPEKA 39.05N 95.68W
08/19/2005 SHAWNEE KS AMATEUR RADIO
4 INCH TREE LIMB DOWN ON THE 900 BLOCK OF NE WABASH IN
TOPEKA.
0412 PM TSTM WND DMG TOPEKA 39.05N 95.68W
08/19/2005 SHAWNEE KS AMATEUR RADIO
21ST AND JAMES...12 INCH TREE LIMB DOWN ALONG WITH
SEVERAL 4-6 INCH LIMBS.
0428 PM TSTM WND DMG TOPEKA 39.05N 95.68W
08/19/2005 SHAWNEE KS AMATEUR RADIO
5TH AND CALIFORNIA...5 INCH LIMB DOWN. DELAYED REPORT
FROM EARLIER STORM.
0433 PM TSTM WND DMG TOPEKA 39.05N 95.68W
08/19/2005 SHAWNEE KS AMATEUR RADIO
4TH AND CALIFORNIA...20 INCH OLDER TREE ON HOUSE. DELAYED
REPORT FROM EARLIER STORM.
0515 PM TSTM WND DMG WHITE CITY 38.80N 96.74W
08/19/2005 MORRIS KS PUBLIC
ESTIMATED WINDS OVER 50 MPH...4 INCH LIMBS DOWN.
0710 PM TSTM WND GST HERINGTON 38.67N 96.94W
08/19/2005 70 MPH DICKINSON KS FIRE DEPT/RESCUE
0710 PM TSTM WND GST 2 E BURDICK 38.56N 96.81W
08/19/2005 60 MPH MORRIS KS LAW ENFORCEMENT
0720 PM HAIL WILSEY 38.64N 96.68W
08/19/2005 1.00 INCH MORRIS KS TRAINED SPOTTER
0725 PM HAIL 2 N WILSEY 38.67N 96.68W
08/19/2005 0.88 INCH MORRIS KS TRAINED SPOTTER
&&
STRASSBERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:00 PM CDT | Flash Flood Warning | TOP | Jefferson, Shawnee | 6 hr |
| Aug 19, 7:25 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Morris | 6 hr |
| Aug 19, 7:40 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 30 min |
| Aug 20, 12:07 AM CDT | Flash Flood Warning | TOP | Douglas | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.